Share this article

print logo

UNDERSTANDING ENCEPHALOPATHY AFTER SURGERY

Q: Recently, my sister's husband had major surgery for adhesions from a prior surgery on his intestines. He was very ill and was hospitalized for some time.

In addition to his surgeon, his primary-care doctor checked on him from time to time. This doctor ran his own tests. When he filled out the insurance claims he put down a diagnosis that is very puzzling for us. He was noted to have metabolic encephalopathy. Can you explain?

I'm glad that you are reading the medical and insurance records to better understand what has happened.

To begin with, the adhesions following intestinal surgery are not uncommon. It's important for everyone to discuss this risk with their physicians when deciding whether to have abdominal surgery of any kind.

Encephalopathy is defined as any abnormal function of tissues of the brain. Although the term is broad it does not include psychiatric conditions. However, someone with encephalopathy may have symptoms that are confused with a mental illness. Almost any symptom of brain dysfunction may be present, including impairment of thinking, irritability, depression, inappropriate behavior and seizures. In severe enough cases, it can cause coma and death.

There are many causes of encephalopathy, including trauma, strokes, infections, endocrine diseases and change in the body chemistry. This last group is called metabolic encephalopathy, which in turn has many different causes.

Metabolic encephalopathy is most commonly due to abnormalities in sodium, potassium, calcium and acid levels or toxins in the bloodstream. These in turn are often related to certain medications, poor nutrition and liver or kidney failure.

During major surgery, the blood supply to the internal organs may be decreased enough to cause damage to the liver and kidneys. This damage usually heals itself in a few days. In the meantime, symptoms of metabolic encephalopathy may occur.

Drugs, including anesthetics, can cause encephalopathy directly or they can cause liver damage that then causes it. One of the most important drugs in this regard is alcohol; it can be directly toxic to the liver. The sudden alcohol withdrawal that takes place during hospitalization may also cause encephalopathy.

For someone in the hospital one of the most common causes of metabolic encephalopathy is poor nutrition combined with the use of intravenous fluids. This is even more likely when recovering from abdominal surgery.

I recommend that someone follow up with the doctor to find out the cause of the metabolic encephalopathy.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, Ill. 60611. His e-mail address is DRFamily@aol.com.

There are no comments - be the first to comment